Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 88, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 9, 2014, 5:59 PM CDT for Sainte Genevieve County, Saint Francois County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2014, 5:59 PM CDT (22:59 UTC)
- Expired
- May 9, 2014, 6:30 PM CDT
- In force
- 31 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Saint Francois County, MO, Sainte Genevieve County, MO
The radar
The St Louis radar (KLSX), 116 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 12:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 506 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
974
WUUS53 KLSX 092259
SVRLSX
MOC186-187-092330-
/O.NEW.KLSX.SV.W.0088.140509T2259Z-140509T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
559 PM CDT FRI MAY 9 2014
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI...
ST. FRANCOIS COUNTY IN SOUTHEAST MISSOURI...
* UNTIL 630 PM CDT
* AT 557 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WOMAC...AND
MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MINNITH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3780 9032 3781 9001 3780 9001 3776 9003
3767 9010 3765 9012 3765 9030
TIME...MOT...LOC 2259Z 268DEG 27KT 3771 9020
HAIL...1.00IN
WIND...60MPH
$$
CARNEY1 follow-up statement
746
WWUS53 KLSX 092323
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 PM CDT FRI MAY 9 2014
MOC186-187-092333-
/O.EXP.KLSX.SV.W.0088.000000T0000Z-140509T2330Z/
STE. GENEVIEVE MO-ST. FRANCOIS MO-
623 PM CDT FRI MAY 9 2014
...THE SEVERE THUNDERSTORM WARNING FOR ST. FRANCOIS AND SOUTHERN STE.
GENEVIEVE COUNTIES WILL EXPIRE AT 630 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.
LAT...LON 3780 9032 3781 9001 3780 9001 3776 9003
3767 9010 3765 9012 3765 9030
TIME...MOT...LOC 2323Z 268DEG 27KT 3772 8997
$$
CARNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 5:57 PM CDT, 2 minutes earlier.
Area forecast discussion, May 9, 5:57 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 557 PM CDT Fri May 9 2014 .SHORT TERM: (Through Late Tonight) Issued at 200 PM CDT Fri May 9 2014 Ongoing afternoon thunderstorms across parts of southeast MO and southwest IL are expected to move out of the CWA tonight. Instability and shear parameters remain sufficient for severe thunderstorms. The cold front which was moving through MO/IL this afternoon will make some additional southeastward progress tonight before briefly stalling in southern MO. Kanofsky .LONG TERM: (Saturday through Next Friday) Issued at 200 PM CDT Fri May 9 2014 Active weather is anticipated over the next few days followed by cooler temperatures next week. Saturday...The stalled boundary in southern MO quickly lifts back northward as a warm front tomorrow. Southerly flow will advect a warm and moist air mass back into MO. Some models show weak vorticity maxima that would provide upper support during the aftn, and some models show the remnants of the previous night's H85 LLJ max focused across the boundary on Sat aftn. Either interaction with the lifting warm front on Saturday would produce SHRA/TSRA. Severe storms are possible since models are forecasting 40-60 kts of 0-6 km bulk shear along with H7-H5 lapse rates around 6.5-7 deg C/km. Additional (and probably more widespread) pcpn should develop overnight due to a strong southwesterly LLJ focused over KS and MO. Sunday through Thursday...A new trough develops out west and eventually progresses across the central CONUS early in the week, although models continue to disagree on the timing of the surface cold frontal passage through MO/IL. Surface cyclogenesis over western KS and the OK panhandle occurs on Sun, and the resulting flow pattern should lift Saturday's warm front farther north into IA, leaving the LSX CWA in the warm sector on Sun. 30-40 kts of 0-6 km shear would be sufficient for severe thunderstorms on Sun across the northern half of the CWA. In addition, line convection may develop upstream (0-6 km shear vectors become parallel to the H85 boundary) and move across the region on Sunday night. The chance for thunderstorms will persist until the upper trough axis shifts east and the next cold front has moved across the area, probably on Mon night or Tue. Thereafter, a period of cooler weather is expected with a cyclonic or northwest upper flow pattern in place through the end of the week. Some of the shortwaves/vort lobes rotating through the upper trough could support precipitation, but confidence in the timing is low due to model disagreements. Kanofsky && .AVIATION: (For the 00z TAFs through 00z Saturday Evening) Issued at 516 PM CDT Fri May 9 2014 Weakening cold front extending southwestward into the St Louis metro area will continue moving slowly southeastward tonight. It appears that additional showers and storms should be south of CPS this evening. Cumulus field along and just ahead of this front should shift south-southeast of the St Louis metro area later this evening as well as dissipate due to loss of daytime heating. Mid-high level cloudiness should return on Saturday as low-mid level warm air advection increases ahead of an upper level disturbance moving through the northern Plains. Scattered showers/storms should develop across central MO Saturday afternoon as low level moisture spreads back northward into our area. Will include VCTS in the COU taf Saturday afternoon. The surface wind should become light later this evening as a weak surface high centered over southeast KS shifts eastward through the area. The surface wind will strengthen from a sely direction on Saturday as the surface ridge shifts east of the region with surface troffing in the Plains. Specifics for KSTL: Any showers/storms should remain south of STL this evening with cumulus clouds advecting out of the area or dissipating this evening. Just some mid-high level clouds for later this evening through Saturday. The westerly surface wind will become light later this evening, then the wind will strengthen late Saturday morning and afternoon from a sely direction. May include VCTS in the STL taf for Saturday evening as low level moisture and instability shift back northward into the area. GKS && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, May 9, 2:14 PM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 214 PM CDT FRI MAY 9 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-101130- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 214 PM CDT FRI MAY 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF SOUTHEAST AND EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS. SOME OF THESE STORMS MAY BE SEVERE AND CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION THROUGH WEDNESDAY. SOME OF THE STORMS ON SATURDAY AND SUNDAY MAY BE SEVERE AND CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. KANOFSKY
In the hours before
Local storm report, May 9, 2:43 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
243 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 1 SSE CHESTER 37.91N 89.82W
05/09/2014 E0.88 INCH RANDOLPH IL TRAINED SPOTTER
HAIL WAS SIZE OF YOUR THUMB...COVERING THE GROUND.
&&
FUCHSLocal storm report, May 9, 2:52 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
252 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM HAIL MINERAL POINT 37.95N 90.72W
05/09/2014 E1.25 INCH WASHINGTON MO TRAINED SPOTTER
HAIL FROM QUARTER TO HALF DOLLAR SIZE.
&&
FUCHSLocal storm report, May 9, 4:36 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
436 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM HAIL 2 N FULTS 38.19N 90.21W
05/09/2014 U0.00 INCH MONROE IL TRAINED SPOTTER
HAIL OF UNKNOWN SIZE. SPOTTER WAS NOT PRESENT WHEN HAIL
FELL BUT FOUND PARTIALLY MELTED HAILSTONES IN THE
DRIVEWAY AN HOUR AFTER THE STORM PASSED THROUGH. MELTED
STONES WERE AROUND DIME SIZE. NO DAMAGE TO EXTENSIVE
PLANTS IN BLOOM BUT SOME LEAVES WERE SHREDDED FROM
TREES. SPOTTER IS APPROXIMATELY HALFWAY BETWEEN FULTS
AND MAEYSTOWN. TIME ESTIMATED FROM RADAR.
&&
KANOFSKYSpecial weather statement, May 9, 4:48 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 448 PM CDT FRI MAY 9 2014 MOZ074-084-092215- IRON MO-ST. FRANCOIS MO- 448 PM CDT FRI MAY 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR ST. FRANCOIS AND IRON COUNTIES UNTIL 515 PM CDT... AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BELLEVIEW...OR 8 MILES SOUTHWEST OF BISMARCK...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BISMARCK... FARMINGTON... PILOT KNOB... IRON MOUNTAIN... KNOB LICK... THIS STORM WILL ALSO IMPACT ELEPHANT ROCKS STATE PARK...FORT DAVIDSON HISTORIC SITE AND ST. JOE STATE PARK. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARNEY
Special weather statement, May 9, 5:12 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 512 PM CDT FRI MAY 9 2014 MOZ074-092245- ST. FRANCOIS MO- 512 PM CDT FRI MAY 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR ST. FRANCOIS COUNTY UNTIL 545 PM CDT... AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR IRON MOUNTAIN...OR NEAR BISMARCK...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FARMINGTON... THIS STORM WILL ALSO IMPACT ST. JOE STATE PARK. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARNEY
Local storm report, May 9, 5:35 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
535 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL FARMINGTON 37.78N 90.43W
05/09/2014 E0.75 INCH ST. FRANCOIS MO FIRE DEPT/RESCUE
HAIL RANGING FROM PEAS TO NEAR PENNIES
&&
KANOFSKYThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 12:59 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 46 min |
| May 9, 1:05 PM CDT | Severe Thunderstorm Warning | LSX | Reynolds | 40 min |
| May 9, 1:27 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 48 min |
| May 9, 1:37 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Francois, Washington | 38 min |
| May 9, 1:57 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Sainte Genevieve, Saint Francois | 48 min |
| May 9, 2:12 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 48 min |
| May 9, 5:18 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 42 min |
| May 9, 6:58 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Francois | 32 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.